|Really need some help..
Feb 20, 2009
I live in a remote part of Australia, without access to direct medical care. I have written to you previously.
I began treatment in September 2008 with Efeveranz and Truvada. I was treatment naive 12 years HIV+ with VL 120,000 and CD4 180.
Initial side effects were unfortunately severe. Insomnia, memory loss, fatigue, depression and constantly waking up buzzing were the main side effects. But they began to settle after 10 weeks. (There was talk of switching to Nivirapine/Truvada).
I then went on a European vacation for 8 weeks un-troubled by side effects. (I also smoked Marijuana joints with friends during that time and slept well).
After returning home I have suffered from severe side effects again. Some would be attributed to jetlag but it has been nearly 2 weeks now.
By the way Clinicians are apparently baffled when I mention the Marijuana smoking, as I should have suffered side effects then ( but I slept like a baby).
However I now have conflicting medical advice about my current regime. I feel quite lost.
Some doctors say I could cease my treatment altogether while they decide on another regime (especially if severe depression persists). They feel that despite good clinical numbers Efeveranz and its nerve system side effects does not work for me. (Ceasing treatment baffles me when it has been drummed into my head about taking the drugs).
Another doctor thought I could switch to Nivirapine/Truvada. Another thought switching to that regime now was not a good option due to new data questioning its efficacy.
Another felt things should settle and I should continue with the Efeveranz/Truvada. Another doctor thought I might need to switch to a Protease Inhibitor regime.
(In October 2008, my VL was 300 and CD4 220). I am waiting for new test results.
I do have a lot on my mind, I'm contemplating re-locating and selling my home, and I wonder if Efeveranz effects are worse when one is emotionally unstable. I don't trust my own judgements now. I don't understand how other people have no problem taking Efeveranz. I'm worried about moving from one drug to another so quickly and taking on board new side effects. I really need some help, as I'm trying to live and work a normal life. I'm really finding it hard to cope.
Response from Dr. Frascino
Hey Remote Aussie Mate,
Trying to provide ongoing HIV medical care via the Internet is definitely not a good idea. Without having access to your medical file, being able to discuss your medical history and current concerns face-to-face and having the benefit of a physical examination, it's very difficult for me to offer specific recommendations. For instance, I would not recommend an antiretroviral regimen (or change in regimen) without knowing your resistance profile (genotype/phenotype). Also, since your symptoms seem to have completely subsided while you were on vacation, I would want to evaluate whether your symptoms are related to stress, anxiety and depression or to drug side effects. Consequently I'll just make a few general comments:
1. Managing HIV in the back of beyond with inexperienced physicians is not a good idea, as I mentioned to you previously. For you're the sake of your health you should consider moving to a more metropolitan area where you can establish ongoing care with a competent and compassionate HIV specialist. Your experience with Atripla underscores this fact.
2. If your current labs show you now have an undetectable viral load and rising CD4 count, you could certainly consider switching to a new regimen. It's generally considered safe to switch from one fully suppressive regimen to another. Assuming you don't have protease inhibitor mutations and that the efavirenz in your Atripla is confirmed to be the cause of your symptoms, I'd opt for switching off Atripla to a protease inhibitor-containing regimen. Perhaps Kaletra plus Truvada. Alternatively, if you don't want to begin a protease inhibitor-containing regimen, you could switch out only the efavirenz in your regimen by substituting Intelence, another drug in the same class as efavirenz but without the neuropsychological side effects. Your regimen would then be comprised of Intelence plus Truvada (emtricitabine plus tenofovir).
Hope that helps.
Questions Regarding Persistent Chest Infections
Ice Cream Man *Corrected*
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.